Home HealthTopics Health Centers Reference Library Research
Join us on Facebook Join us on Facebook Share on Facebook

Sleep Disorders

Sleeping Problems

03/04/2010

Question:

I have had problems sleeping ever since I`ve started taking this hormone pill. The problems really didn`t start until the third or fourth night taking it. Since then, I`ve been awakened several times a night, be awake for a few seconds, and fall asleep and repeat. I`ve only had one peaceful night on the hormone pill and it was when I was having a very traumatic evening. I`ve quit taking it and am still experiencing the same problems. What`s going on?

Answer:

Sleep is not uniform. We go through several cycles of different phases of sleep (stages) during the night. These cycles of REM and non-REM sleep repeat every 90 minutes on average. "REM sleep" stands for Rapid Eye Movement sleep, which corresponds to dreaming. At the end of each cycle, we tend to wake up for a few seconds, then we go back to sleep without remembering much about it. We are more likely to wake up for longer durations of time during the second half of the night, when the pressure to remain asleep has decreased.

Factors that wake people up in the middle of the night, as you describe, are quite varied and may include one or more of the following: a poor sleep environment (i.e. the bedroom is too noisy, too bright or too warm), learned poor sleep habits (i.e. watching TV to fall asleep), excessive use of stimulants (medications and common substances such as caffeine and nicotine), stress or anxiety, some psychiatric conditions (i.e. depression, bipolar disorder), pain, medical conditions that may make it uncomfortable or difficult to breath well when lying down, heartburn, restless legs syndrome (an irresistible need to move the legs when awake at night) and circadian rhythm disturbances (when the body's biologic rhythms are out of synchrony with the environment).

How this relates to your hormone replacement pill is not clear. I assume by hormone replacement, you mean estrogen (if it is another hormone, then you will need to specify that). Estrogen replacement has been reported to have a significant, although small effect on improving sleep quality, reducing the number and duration of awakenings, and increasing the duration of REM sleep. All of these effects occurred in women who had hot flashes. When women with little or no hot flashes were studied, no significant difference in sleep quality was noted.

Because menopause and hormone withdrawal are known to increase stress and depression, and because stress and depression can interrupt sleep, it is possible that a mood disorder is the underlying cause of your symptoms. Of course, this is not clear from your question, but a valid possibility and should be addressed if no other cause is found.

An evaluation for our sleep problem should start with your primary care physician, but a referral to a Sleep Specialist is necessary in some cases.

Some simple strategies you may consider before discussing your problem with your doctor include the following: 1. Try writing down a "worry list" before bedtime. This should include things you need to do the next day and serve to "free your mind" from the days troubles. 2. Establish a relaxing bedtime routine that does not involve listening to music. A warm bath 1-2 hours before bedtime or some light reading may be useful. 3. Make sure your sleep environment is comfortable, cool, dark, and quiet. Consider trying a "white noise" machine to provide some background sound that is not musical if there is loud noise in your sleep environment. 4. Daily exercise, particularly earlier in the daytime, may help you rest better at night.

If you would like additional information regarding sleep and sleep disorders, you can obtain it on the American Academy of Sleep Medicine website. This website also contains a list of Sleep Centers across the country so you can locate one near you.

Take care, and I wish you the best of sleep.

For more information:

Go to the Sleep Disorders health topic, where you can:

Response by:

Ziad  Shaman, MD Ziad Shaman, MD
Assistant Professor of Medicine
School of Medicine
Case Western Reserve University